Format

Send to

Choose Destination
Arch Dis Child. 2018 Jan;103(1):78-82. doi: 10.1136/archdischild-2017-314026.

Toxicity of long-term use of proton pump inhibitors in children.

Author information

1
Department of Paediatrics and Medical Genetics, Ghent University, Gent, Belgium.
2
Division of Clinical Pharmacology and Toxicology, The Hospital for Sick Children, Toronto, Ontario, Canada.
3
Department of Paediatrics and Department of Pharmacology and Toxicology, University of Toronto, Toronto, Ontario, Canada.

Abstract

Proton pump inhibitor (PPI) use is becoming increasingly common. Although the toxicity profiles of PPIs are not well understood particularly in children, PPIs have been associated with increased risks of gastrointestinal and respiratory tract infection, vitamin B12 deficiency, hypomagnesaemia, bone fractures, and rebound hyperacidity after discontinuation. Prescribers should take into account that PPI uses pose toxicity risks, which remain to be fully characterised in infants and children.

KEYWORDS:

adverse events; children; gastroesophageal reflux; proton pump inhibitors; safety

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center